Use of the antipsychotic drugs quetiapine and haloperidolis is associated with an increased risk of ventricular arrhythmias and sudden cardiac death (SCD) caused by drug-induced QT prolongation, reports a new study in Heart rate, the official journal of the Heart Rhythm Society, the Cardiac Electrophysiology Society, and the Pediatric & Congenital Electrophysiology Society, published by Elsevier. Caution is advised in managing cardiac risks in patients prescribed these drugs, say the authors of the study and an accompanying article.
The risks of heart disease associated with the use of antipsychotics have been a concern for the past 30 years. The drugs had previously been taken off the market or had their use restricted due to an unacceptably high risk of fatal ventricular arrhythmias. Drug-induced cardiac arrhythmias, however, remain an important clinical issue because there are drugs that increase the risk of SCD, but they remain on the market because they serve an important clinical need and there are no safer alternatives.
Professor Jamie Vandenberg, PhD, MBBS, FHRS, of the Victor Chang Cardiac Research Institute, Darlinghurst, NSW, Australia, co-author of the editorial accompanying the study, explains: “Of the 41 drugs on the market in the United States that listed as having a known risk of heart rhythm disturbances, five are antipsychotic drugs, the main treatment for schizophrenia and psychosis. Antipsychotic drug use is associated with approximately twice the risk of sudden cardiac death. If we cannot eliminate this risk, then at the very least, we must minimize the risk by identifying the patients at highest risk and managing them more closely.”
Lead study investigator Shang-Hung Chang, MD, PhD, of the Cardiovascular Division, Department of Internal Medicine, Chang Gung Memorial Hospital, Linkou Medical Center, Taoyuan, Taiwan, adds: “The use of the antipsychotics quetiapine and haloperidol to treat the mental disorders are widespread. In an effort to enhance patient safety and optimize the management of people taking these drugs, we investigated the incidence, risk factors, and clinical outcomes of severe QT prolongation to provide valuable information for healthcare professionals, patients, and caregivers. .”
The research involved a retrospective analysis of the electronic medical records of a large cohort of patients from a healthcare provider in Taiwan who were treated with quetiapine or haloperidol. The investigators evaluated the incidence, risk factors, and clinical correlates of severe QT prolongation (ie, ventricular arrhythmias and sudden cardiac death) in these patients. The most important results of the study were that more than 10% of patients developed severe QT prolongation during follow-up and an increased risk of ventricular arrhythmias and sudden cardiac death in quetiapine or haloperidol users who developed severe QT prolongation.
Co-author Chun-Li Wang, MD, of the Cardiovascular Division, Department of Internal Medicine, Chang Gung Memorial Hospital, Linkou Medical Center, Taoyuan, Taiwan, says the findings underscore the importance of closely monitoring patients receiving these drugs and implementing appropriate risk mitigation strategies to ensure patient safety. “Clinicians should be aware of the potential risks associated with the use of quetiapine, particularly the risk of severe QT prolongation and related outcomes, including ventricular arrhythmias and sudden cardiac death.”
Professor Vandenberg comments, “It would be prudent to have an EKG before and after starting an antipsychotic drug. If it is an option, one could stop a drug that causes QT prolongation and try a different antipsychotic. But if this is not practical, one should pay particular attention to reducing other risk factors, such as prescribing other drugs that may worsen QT prolongation and being alert for hypokalemia.”